Helping Veterans Respond to an Opioid Overdose

Opioid OverdoseIn 2016, more than 46 people died every day from overdoses involving prescription opioids.  Today, 40 percent of all U.S. opioid overdose deaths involve a prescription opioid.

Throughout April, VA Women’s Health Services (WHS) is bringing awareness to opioid risks, promoting best practices for the safe use of opioids, and providing education for overdose-reversal Naloxone Kits, informing women Veterans how to respond to an opioid overdose in the event of an emergency.

WHS is sharing these important messages about overdose prevention and practicing safe use:

Don’t Mix. Do not mix opioids with alcohol, Benzodiazepines sometimes called “benzos” (Xanax, Ativan, Valium), or any medication that causes drowsiness.  Know the color, shape, size, and name of your prescription opioid.  Talk to your provider about co-prescription safety.

Don’t Share. An opioid dose prescribed to you could cause an overdose if shared with another person.  Do not share your medication with anyone else.

Opioids Poster, detailing some information about Naloxone

Take as Directed. Take opioid medication exactly as directed.  Taking too much of your opioid medication can cause you to pass out or stop breathing, resulting in brain damage or even death.

Consult your Provider. If you stop taking your prescription opioid, even for a few days, taking the dose that you consume regularly could cause an overdose.  Check in with your VA provider throughout the duration of your opioid use to ensure you are practicing safe use.

Reverse an overdose with Naloxone

A prescription opioid overdose can be fatal and requires immediate emergency attention.  Knowing the signs of an opioid overdose and how to use a Naloxone Kit can help save a life.

For additional information and VA online resources

Source: VAntage Point article from April 9, 2018